Intraoperative floppy iris syndrome associated with tamsulosin
Robert M. Kershner, MD, MS, FACS, Boston, Massachusetts USA
Chang and Campbell 1 are to be commended for bringing to the attention of the medical and ophthalmic community their report of a possible, newly recognized complication of the oral medication tamsulosin hydrochloride (Flomax), the intraoperative floppy iris syndrome (IFIS). Based on their retrospective chart review and prospective study, the authors noted that 94% of IFIS patients were taking or had taken the drug. Although the report carefully noted the characteristic triad of this new syndrome, I believe there to be several inconsistencies and premature assumptions in their conclusions.
The authors refer to the drug Flomax as “the most commonly prescribed drug for treating the symptoms of benign prostatic hypertrophy (BPH).” The correct term for the condition should be “benign prostatic hyperplasia,” as the urological community now recognizes BPH as the result of an actual increase in smooth muscle growth rather than an increase in gland size. Of the men diagnosed with BPH, fewer than 10% get treated. Flomax, which was introduced in 1997, is presently taken by over 2 million men and became the number 1 drug for this disorder. It has been on the market for at least 7 years so why are we only now recognizing this syndrome?
Specifically, I am concerned that this report might lead the uninformed reader to assume that the specific α-1A adrenoreceptor antagonist tamulosin is the sole cause of IFIS. In fact, as noted in the article, tamulosin is but 1 of a similar class of drugs that also include terazosin (Hytrin), doxazosin (Cardura), and alfuzosin (Uroxatral). The syndrome noted by Chang and Campbell could represent a class effect of these particular types of pharmacological agents. Many questions need to be answered before we can condemn a whole class of drugs that are offering significant potential benefits to older patients.
It is fascinating to speculate that prostatic smooth muscle shares characteristics and receptor affinity with iris dilator smooth muscle. The authors correctly note that, unfortunately, no scientific studies support this assumption. Is the response to the α-1A antagonists in the prostate, in which smooth muscle growth and apoptosis occur throughout a lifetime, different from that in the iris, where the response may influence a change in the genetic expression of smooth muscle? Are there recent changes in our surgical techniques and use of preoperative and intraoperative pharmaceutical agents that may potentiate or facilitate this syndrome? Should we be investigating possible prophylactic treatments such as the α-2 agonist 0.15% brimonidine tartrate solution (Alphagan) or the competitive antagonist of muscarinic cholinergic receptors, atropine?
It would appear that the most important implication of this report is the need to inform our ophthalmic and urological colleagues, the pharmaceutical manufacturers, and the U.S. Food and Drug Administration about this new syndrome and its possible association with the α-1A antagonists. Drug manufacturers cannot legally be the source of this information to physicians and patients unless we as the observing surgeons report these occurrences for further investigation.
1. Chang DF, Campbell JR. Intraoperative floppy iris syndrome associated with tamsulosin. J Cataract Refract Surg 2005; 31:664 - 673